Alabama, 2001

Damaging Wind in Alabama, May 8, 2001

May 8, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 8, 1:53 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 8, 1:53 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
253 PM CDT TUE MAY 08 2001

SURFACE FRONT JUST TO OUR NORTHWEST WILL SLOWLY MOVE INTO AL TONIGHT,
DRIFT SOUTHEAST, AND CONTINUE TO WEAKEN. BY WEDNESDAY IT SHOULD BE
DIFFICULT TO FIND. THIS FRONT, A WEAK SHORT WAVE ALOFT, AND DAYTIME
HEATING SHOULD BE ENOUGH TO KEEP SCATTERED SHOWERS AND THUNDERSTORMS
GOING ACROSS THE FORECAST AREA WELL INTO TONIGHT. SOME WILL LIKELY BE
STRONG THIS EVENING.  THEY MAY BE A BIT MORE NUMEROUS NORTHWEST. I
WILL DECREASE POPS TN VALLEY WEDNESDAY SINCE THERE SHOULD BE SOME MID
LEVEL DRYING THERE. THERE WILL BE GOOD MOISTURE ALONG WITH WEAK
SURFACE TROF DRIFTING THROUGH CENTRAL AND SOUTHERN SECTIONS ON
WEDNESDAY. THIS SHOULD BE ENOUGH FOR AT LEAST SCATTERED SHOWERS AND
THUNDERSTORMS SOUTHERN ZONES. BY WEDNESDAY NIGHT AND THURSDAY, THE
AIRMASS BECOMES A BIT DRIER AND MORE STABLE OVER MOST OF THE AREA,
BUT WILL HOLD ON TO A SLIGHT CHANCE SOUTH. NO BIG CHANGES IN
TEMPERATURES FROM PREVIOUS FORECAST OR MOS.

HSV 058/076 056/079 62--
BHM 059/078 056/080 541-
MGM 059/079 060/081 4522

.BHM...NONE.

In the hours before

Special weather statement, May 8, 12:15 PM CST, 4 hours 55 minutes before
ALZ001>038-040>050-082215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE MAY 8 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL CONTINUE TO BRING A THREAT OF SHOWERS
AND THUNDERSTORMS TO MUCH OF THE AREA THROUGH TONIGHT.  AS THE FRONT
GRADUALLY MOVES SOUTH DURING THE NEXT 24 HOURS...THE BEST CHANCES OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY SHIFT FROM NORTH TO SOUTH
ACROSS THE AREA.

ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS...ALTHOUGH LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.  WITH THE SLOW MOVING FRONT AND REPEATED RAINFALL OVER
THE SAME LOCATIONS...SOME MINOR STREET FLOODING AND PONDING OF WATER
ON ROADWAYS ARE POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winston

When
May 8, 5:10 PM CST
Where
Winston County, 4 mi N of Haleyville
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -87.617

A few trees were blown down onto power lines in the area of Bear Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245835.